Taking the antiarrhythmic drug amiodarone with the hepatitis C antiviral drugs ledipasvir and sofosbuvir, or with sofosbuvir plus another direct-acting antiviral drug, has been associated with cases of symptomatic bradycardia – including a fatal cardiac arrest – according to the Food and Drug Administration.
Because of the reports, the antiviral drugs’ labels now recommend against using amiodarone with those hepatitis C drugs.
An FDA statement issued March 24 described the bradycardia cases as “serious and life-threatening.” Gilead Sciences markets the ledipasvir and sofosbuvir combination as Harvoni and markets sofosbuvir as Sovaldi to treat chronic hepatitis C virus (HCV) infection.
Gilead issued a “Dear Health Care Provider” letter that provides further details of the cases. There have been nine postmarketing reports of symptomatic bradycardia in patients who were taking amiodarone with Harvoni; amiodarone with Sovaldi plus another hepatitis C antiviral drug, simeprevir (Olysio); or amiodarone with an investigational hepatitis C antiviral drug, daclatasvir.
Of those cases, six occurred with in the first 24 hours of starting treatment with the antivirals, and three cases occurred within the first 2-12 days after antiviral therapy was started. A pacemaker was needed in three cases, and one case was a fatal cardiac arrest.
In three cases, a “rechallenge with HCV treatment in the setting of continued amiodarone therapy resulted in recurrence of symptomatic bradycardia,” according to the Gilead letter.
The effect of coadministration on the blood levels of the antiviral drugs is not known, nor is the mechanism behind the cardiac effect.
The labeling of the fixed-dose combination of ledipasvir and sofosbuvir (Harvoni) now includes a section on “serious symptomatic bradycardia” when coadministered with amiodarone, and says that coadministration is not recommended. The label adds that if a patient on amiodarone or Harvoni has no other alternative than to take that combination, patients should be counseled about the bradycardia risk.
Cardiac monitoring is recommended for inpatients during the first 48 hours the patient is taking the drugs, “after which outpatient or self-monitoring of the heart rate should occur on a daily basis through at least the first 2 weeks of treatment.”
The label notes that amiodarone has a long half-life, so cardiac monitoring is still necessary if the patient discontinues amiodarone just before starting treatment with Harvoni. Similar labeling changes have been made to the Sovaldi label.
Adverse events associated with Harvoni or Sovaldi should be reported to the FDA’s MedWatch program at 800-332-1088 or www.fda.gov/Safety/MedWatch/.